Treatment News : Atripla, Sustiva Component Linked to Neuron Damage

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Treatment News » September 2012

Most Popular Links
Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV

15 Years Ago In POZ


More Treatment News

Click here for more news

Have news about HIV? Send press releases, news tips and other announcements to news@poz.com.


emailprint

September 28, 2012

Atripla, Sustiva Component Linked to Neuron Damage

A byproduct formed during the breakdown of efavirenz—found in Sustiva and Atripla—appears to damage nerve cells, according to new Johns Hopkins University research published online ahead of print by the Journal of Pharmacology and Experimental Therapeutics and summarized in a news announcement. The scientists hypothesize, but did not conduct the studies necessary to prove, that this may contribute to cognitive impairment in people living with HIV.

Efavirenz is known to be very good at controlling the virus and is one of the few that crosses the blood-brain barrier and can target potential reservoirs of virus in the brain. It may also cause a variety of central nervous system-related side effects, such as nightmares and feeling “buzzed” during the first few weeks of treatment. Now it appears as if 8-hydroxyefavirenz, one of the metabolites created when efavirenz is metabolized by the liver, can damage important “dendritic spines” of neurons—the cells’ critical information processing points.

Is this toxicity clearly associated with, and indeed a cause of, memory declines and other neurocognitive problems in people living with HIV?  Additional research, including analyses of data involving people who have been using efavirenz compared with those who have not, will be necessary. The researchers did note, however, that "concentrations of efavirenz and [8-hydroxyefavirenz] in the cerebral spinal fluid of HIV-infected [NorthEastern AIDS Dementia study participants] taking efavirenz were within the range that damaged neurons in culture."

The Johns Hopkins researchers add that a minor modification to efavirenz’s structure may block its effects on nerve cells, without affecting the drug’s effectiveness.

To read the Journal of Pharmacology and Experimental Therapeutics report (paid subscription required), click here.
To read the Johns Hopkins news announcement, click here.

Search: atripla, sustiva, neurocognitive, neurons, dendritic spines, memory, thinking, dementia, brain, central nervous system, johns hopkins


Scroll down to comment on this story.



Name:

(will display; 2-50 characters)

Email:

(will NOT display)

City:

(will display; optional)

Comment (500 characters left):

(Note: The POZ team reviews all comments before they are posted. Please do not include either ":" or "@" in your comment. The opinions expressed by people providing comments are theirs alone. They do not necessarily reflect the opinions of Smart + Strong, which is not responsible for the accuracy of any of the information supplied by people providing comments.)

Comments require captcha.
Please enter this number for verification:

| Posting Rules



Hide comments

Previous Comments:


  comments 15 - 29 (of 29 total)     << < previous

Sheree, , 2012-10-10 19:59:04
thats just great no HIV in the brain or no brain at all,what a choice

Justin, Seattle, WA, 2012-10-10 16:47:36
I've been on Atripla for 4 years this December. What a God-send! My viral load is undetectable, my CD4's are great, and I take one pill a day. I don't experience the side-effects mentioned and I guess I feel blessed that such is the case. If something can be done to mitigate the possibility of side-effects, great, but don't call for the removal of a drug from the market when it does what it is prescribed to do and severe side-effects are rare.

David, Ängelholm, 2012-10-10 11:37:43
Uh, umm.... gee, I forgot what I was going to write.

dwayne, miami, 2012-10-08 18:14:50
I have had major spinal damage just a few months after starting Atripla. Now one year later i am having mobility problems. as well as speech and memory diffic. How are the dr. going to identify if the problem is from atripla or the severe spinal and nerve damage i received to to this attack on me? The reason for switching my meds after year was my other meds were causing constant diarrheal. Thanks for the useful news.

Nick, Southern Minnesota, 2012-10-05 07:56:29
I took Atripla for about about 5 yrs. I never got use to the meds. I would get "high" off them most times, usually I would try and be sleeping before it "hit me." After about 4 years I started to have a personality disorder on it...I actually cried to my family because something seems wrong. I even became increasingly hostile [even developing bipolar traits on it.] I quite the meds and in about two days the hostility left and about a week later my mood became normal..and has been ever since.

Erwin, costa mesa, 2012-10-04 21:19:49
Ive been taking atripla for along time now and it hasnt messed with my brian or thinking procese,Infact its helped me in more ways in .

Blk, Atlanta, 2012-10-03 21:21:12
I had bad neurocognitive side effects on Sustiva to the point that I could hardly think. I had to write a letter to my doctor to change my Rx since I had difficulty communicating my thoughts. I could feel changes in my brain but could not get anyone to understand it and no research was out. Listen to patients! I still have cognitive issues since this experience from about 10 years ago. Sustiva worked great on the virus but not my quality of life.

perry, REIDSVILLE, 2012-10-03 13:42:38
I HAD A BAD EXPERIENCE WITH SUSTIVA 1ST, THEN LATER WITH ATRIPULA, AFTER READING THIS ARTICLE ABOUT NERON DAMAGE , I'M SO GLAD I WAS TAKEN OFF ATRIPULA, BUT I SUFFERED HEARING LOSS DUE TO THIS DRUG.

perry cox, REIDSVILLE, 2012-10-03 13:32:09
I LOST PARTIAL HEARING TAKING ATRIPLA, I NOTICED THAT AT BEDTIME MY HEARING WAS A LOUD STATIC AFTER TAKING THE DRUG , SO LOUD I COULDNT SLEEP , TOLD MY PHYSICIANS BUT ONE MORNING WOKE UP AND BAM COULDNT HEAR, WAS TAKEN OFF THE DRUG MY HEARING IS BETTER BUT DAMAGE WAS DONE, I NOW USE HEARING AIDS.SO SUSTIVA DIDNT AGREE WITH ME EITHER BEFORE ATRIPLA, I HAVE A NEW REGIMENT ........ISENTRESS, TRUVADA.......AND INTELENCE , HOPE THEY DONT CAUSE DAMAGE !!!!!

Charles Etheridge, Dunwoody (Atlanta), 2012-10-03 11:13:21
I've been taking Atripla since it's release, and haven't noticed any deleterious cognitive side effects. My consulting dotor at the VA here (who's from the CDC) told me recently that my VL is now less than 20, and this with my having been + for nearly 23 years. With these results a bit of nerve damage would be a small price to pay, especially as I really never thought I'd still be alive after this long. At this rate it shouldn't be long till a total cure is evolved.

Keith Masterson, Hopewell, 2012-10-02 14:56:48
I have been taking Atripla since 2006,and before that I was taking the Sustiva and Truvada combo. What are some of the symptoms and should I consult my doctor about changing my meds? I have been successfully undetectable and my cd4 is around 650-700.

Andy, , 2012-10-01 06:43:37
How many more times do we have to experiment with this drug, whose neurotoxicity is obvious to almost everyone who uses it, before we just admit it's some nasty crap? Jesus, I'd think that if Gilead could make the changes, they'd want to before they have thalidomide on their hands!

Brian, Beantown, 2012-10-01 02:54:38
toxic awful med should never have made it to market-it cost me my job and almost my life and sanity-still recuperating 5 years later....seriously bad med.

David Gans, Akron, 2012-09-29 11:55:18
Hi I am an Hiv patient, I am on study drugs. My dr. is sure I am taking Atripila. I have experienced severe migrains to such a point I would have a hard time pronouncing words to say what I was trying to say for days after the migrain. My head will jerk uncontrollably also. My dr said these things could happen from Migrains. I have also experienced nerve problems elsewhere in my body. Yet my CD4 counts have been great. I never got passed the side effects.

Phillip, New Port Richey, 2012-09-29 08:16:49
How about we get the minor modification to efavirenz's structure to block it's effect my nerve cells done, before I lose more to damage; sooner rather than later? k thx

comments 15 - 29 (of 29 total)     << < previous


[Go to top]


Join POZ Facebook Twitter Google+ MySpace YouTube Tumblr Flickr
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar


    acousticmat
    Tucson
    Arizona


    soy_Ric
    Rochester
    New York


    jimmy807
    San Antonio
    Texas


    jap022964
    el dorado
    Arkansas
Click here to join POZ Personals!
Ask POZ Pharmacist

Talk to Us
Poll
Have you ever been tested for hepatitis C?
Yes
No

Survey
Pop Watch

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.